Ac­ci­den­tal fen­tanyl con­tact harms po­lice, first re­spon­ders

The Washington Times Daily - - POLITICS - BY AN­DREA NO­BLE

Po­lice and first re­spon­ders across the coun­try have scram­bled to keep up with the dra­matic uptick in opi­oidrelated drug over­doses in the last few years, but now au­thor­i­ties warn of an­other threat — the po­ten­tial for them to ac­ci­den­tally over­dose.

Law en­force­ment of­fi­cers who come in con­tact with the syn­thetic opi­oid fen­tanyl dur­ing the course of in­ves­ti­ga­tions are at risk of ac­ci­den­tally in­gest­ing the pow­er­ful drug and should take ad­di­tional pre­cau­tions, the Drug En­force­ment Ad­min­is­tra­tion warned in guid­ance is­sued Thurs­day.

Of­fi­cers in at least two states re­quired ad­min­is­tra­tion of the emer­gency over­dose an­ti­dote Nar­can last month af­ter en­coun­ter­ing fen­tanyl and be­com­ing ill.

In Ohio, East Liver­pool pa­trol­man Chris Green passed out and re­quired four doses of Nar­can af­ter he wiped away white pow­der from his uni­form fol­low­ing a dru­gre­lated traf­fic stop.

In Mary­land, a sher­iff’s deputy and para­medic be­came ill af­ter re­spond­ing to a home for a sus­pected opi­oid over­dose. Har­ford County Cpl. Kevin Phillips had donned gloves as he searched the home for drugs, but he be­gan to feel dizzy and light-headed, even­tu­ally re­quir­ing Nar­can af­ter he ex­hib­ited signs of an over­dose.

“Even though I did the same thing on this call that I’d done on 100 other calls, and all those other times I was fine, this time I wasn’t,” Cpl. Phillips told The Associated Press as he re­counted the in­ci­dent last month.

In­hala­tion or phys­i­cal con­tact with a tiny amount of the drug, as lit­tle as the equiv­a­lent of five grains of salt, can de­press the res­pi­ra­tory sys­tem and lead to death, ac­cord­ing to the DEA.

“The spread of fen­tanyl means that any en­counter a law en­force­ment of­fi­cer has with an uniden­ti­fied white pow­der could be fa­tal,” said Deputy At­tor­ney Gen­eral Rod Rosen­stein. “Our of­fi­cers and first re­spon­ders must ap­proach th­ese sit­u­a­tions with the ut­most cau­tion.”

Of­fi­cers or first re­spon­ders who en­counter white pow­der or drugs that are po­ten­tially mixed with fen­tanyl are cau­tioned to wear proper pro­tec­tive gear, like face masks and gloves. They are also warned not to at­tempt to field test drugs that might con­tain fen­tanyl.

“If you don’t know what it is, as­sume the worst,” said DEA Act­ing Ad­min­is­tra­tor Chuck Rosen­berg, cau­tion­ing first re­spon­ders not to touch sus­pected fen­tanyl.

The warn­ings to law en­force­ment come as com­mu­ni­ties across the coun­try face a surge of opi­oid and heroin use — and over­dose deaths. Of 52,000 drug-over­dose deaths in 2015, ap­prox­i­mately 33,000 are be­lieved to be opi­oid re­lated.

Pre­lim­i­nary data sug­gests the num­ber of drug over­dose deaths could be even higher — close to 60,000 deaths — in 2016, Mr. Rosen­stein said.

Mr. Rosen­berg said the DEA isn’t track­ing na­tion­wide sta­tis­tics for law en­force­ment of­fi­cers who be­come sick­ened by con­tact with fen­tanyl, but he sus­pects such data would likely be un­der­re­ported.

“We hear about it when we hear about it,” he said, not­ing news cover­age of such in­ci­dents.

But in other cases, an of­fi­cer’s symp­toms may not be as se­vere and an of­fi­cer “may go home and feel ill and think noth­ing of it,” he said.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.